The possibility that acute or chronic imipramine administration predisposes to development of cardiac arrhythmias from pancuronium during anesthesia with halothane or enflurane was explored. Acute administration of imipramine, 0.5, 1, 2, or 3 mg/kg, or pancuronium, 10, 40, or 80 μg/kg, caused dose-dependent tachycardia in dogs anesthetized with halothane (n = 5) or enflurane (n = 5) except for the 3 mg/kg dose of imipramine, which decreased heart rate by 11 ± 1 beats/min (P < 0.01). Simultaneous administration of pancuronium and imipramine caused tachycardia in an additive manner in doses of pancuronium to 80 μg/kg and imipramine to 2 mg/kg; at higher doses, the tachycardia became less than additive. Forty additional dogs were given imipramine, 8 (n = 20) or 16 mg/day (n = 20), for 15 days, and then anesthetized with either halothane or enflurane. Pancuronium did not cause cardiac arrhythmias in the dogs anesthetized with enflurane. Although pancuronium, 10 and 40 μg/kg, did not produce arrhythmias in the halothane-anesthetized dogs, the 80 μg/kg dose produced premature ventricular contractions and ventricular tachycardia, which rapidly progressed to ventricular fibrillation and cardiac arrest in two of ten dogs given imipramine, 8 mg/kg/day, and in four of ten dogs given imipramine, 16 mg/kg/day. Although only the dogs that had severe ventricular arrhythmias had significantly increased blood nor-epinephrine concentrations, the norepinephrine concentrations increased before the appearance of ventricular arrhythmias. The authors conclude that severe ventricular arrhythmias may occur as a result of administration of pancuronium in dogs anesthetized with halothane and receiving imipramine chronically. These results suggest that pancuronium should be given with caution to a patient receiving chronic tricyclic antidepressant therapy who is anesthetized with halothane.